Hail, Seward
- When
- June 8, 11:05 AM CST
- Where
- Seward County, 0.88 mi NE of Liberal
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.040, -100.920
A video was sent in through social media.
A cold front move across the area on the late morning and afternoon of June 8th. An unstable atmosphere along and ahead of the moving cold front became intense enough to produce numerous small to quarter size hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A cold front move across the area on the late morning and afternoon of June 8th. An unstable atmosphere along and ahead of the moving cold front became intense enough to produce numerous small to quarter size hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 4:00 AM CST, 7 hours 5 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 500 AM CDT Sun Jun 8 2025 ...Updated Aviation... .KEY MESSAGES... - Scattered thunderstorms Sunday afternoon favoring the southern counties, south of US 50. Some storms may be severe, with large hail 1-2 inches in diameter the primary threat. - Strong cold front Sunday afternoon will bring strong gusty northeast winds. - Afternoon temperatures will remain near June normals, in the 80s, through the upcoming week. && .DISCUSSION... Issued at 200 AM CDT Sun Jun 8 2025 Midnight satellite imagery depicted a clear sky over SW KS, other than convective anvil debris near Oklahoma. Light southwest winds will prevail through sunrise, with temperatures near normal in the upper 50s and lower 60s. Models forecast a strong cold front to be near I-70 by 10 am, along US Highway 50 by noon, and clearing the KS/OK border around 5 pm. Strong instability will build rapidly ahead of the advancing cold front after sunrise, with 00z NAM forecasting MUCAPE as high as 4000 J/kg by 18z. With the lift of the cold front acting as the trigger, scattered thunderstorms are expected to develop along the advancing boundary. These storms will occur relatively early in the diurnal heating cycle, compared to what is normally observed, with most CAMs suggesting convective initiation underway by 1 pm. Significant coverage of storms is expected along and south of US 50, where pops were raised to the likely category. The high instability combined with bulk shear of 40-50 kts will support supercell structures at least initially, with large to very large hail the primary risk. SPC severe hail probability aligns with this thinking, with the highest risk of hail 2"+ in diameter adjacent to Oklahoma. Any supercells across the southern counties that can remain discrete, and not undercut by the cold front, will maintain at least a low tornado risk. Initial supercell thunderstorms will cluster and combine cold pools to form a large powerful MCS across the northeast panhandles and northwest Oklahoma by 7 pm. Reduced pops tonight, with all zones dry, certainly after midnight as strong subsidence overspreads SW KS. A sunny and dry Monday is forecast, with a subsident regime, very few clouds, and light northwest winds. Any convection is expected to be tied to orographics along the I-25 corridor Monday, well west of SW KS. Rising heights and a warmer lower troposphere Tuesday will keep afternoon temperatures well into the 80s, to near 90, with continued dry weather. To varying degrees, medium range models depict a weak trough in the midlevel flow, passing near/south of SW KS Wednesday through Thursday. NBM pops for this system are low and confined to the southeast zones, which seems logical and were accepted. Afternoon temperatures will remain near June climatology, in the mid 80s. Model consensus is clear for a pronounced warming trend Friday through Sunday, with 500 mb heights climbing daily. EPS ensemble members and ECMWF show ridging becoming quite pronounced by next Sunday, with a 594dm ridge over New Mexico. Importantly during this time, models maintain moisture influx from the gulf, with southeast winds maintaining dewpoints easily above 70, well westward into SW KS. As such, heat advisory criteria will eventually need to be considered next weekend as summer begins to take hold. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 500 AM CDT Sun Jun 8 2025 VFR will continue to prevail through this TAF period. Light southwest winds will prevail through 12z Sun. A strong cold front will arrive at HYS by 15z Sun, reach GCK/DDC by 18z Sun, and LBL by 21z Sun. Strong northeast winds are expected following cold front passage, gusting to near 30 kts. Scattered thunderstorms are expected to develop along the advancing cold front during the 18-21z Sun time frame, near GCK/DDC/LBL. For these airports included VCTS/CB, and a convective TEMPO group for LBL where confidence of impacts is highest. No storms are expected at HYS, and kept that TAF dry. Storms are expected to be south of all airports by 00z Mon, with light northeast winds. Winds are expected to trend light and variable after 03z Mon. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 208 AM CDT Sun Jun 8 2025 KSZ030-031-043>046-061>066-074>081-084>090-090715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 208 AM CDT Sun Jun 8 2025 /108 AM MDT Sun Jun 8 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. Scattered thunderstorms are expected along and south of US Highway 50 Sunday afternoon. Some storms are expected to be severe, with large hail the primary risk. .DAYS TWO THROUGH SEVEN...Monday through Friday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely south of US 50 Sunday afternoon. Turner
Special Weather Statement
National Weather Service Dodge City KS
1142 AM CDT Sun Jun 8 2025
KSZ085-086-081730-
Seward KS-Stevens KS-
1142 AM CDT Sun Jun 8 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SEWARD AND SOUTHEASTERN
STEVENS COUNTIES THROUGH 1230 PM CDT...
At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woods, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Seward and
southeastern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3710 10120 3730 10082 3722 10073 3715 10068
3700 10106 3700 10117
TIME...MOT...LOC 1642Z 244DEG 23KT 3709 10112
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BENNETTThe Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
5 hail. Local standard time, as filed.
A video was sent in through social media.
A report of dime to nickel size hail was received through social media.
A photo of approximately quarter sized hail was fielded through social media.
A report of nickel sized hail was recieved.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270060, 1270061, 1270063, 1270064, 1270065.